Worsening hypertriglyceridemia with oral contraceptive pills in an adolescent with HIV-associated lipodystrophy: A case report and review of the literature

Nivedita Patni, Elizabeth G.Lipman Diaz, Maria Demma Cabral, Lorena M. Siqueira, Alejandro Diaz

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

We report a case of a 17-year-old girl with a history of congenital human immunodeficiency virus (HIV) infection and lipodystrophy secondary to highly active antiretroviral therapy (HAART). She developed severe worsening of preexisting hypertriglyceridemia after treatment with oral contraceptive pills (OCP) for polycystic ovary syndrome. Her hypertriglyceridemia improved upon OCP discontinuation. Although it is known that estrogen combined with progestins have a negative effect on triglycerides and high-density lipoprotein (HDL) cholesterol levels, to our knowledge the association of HAART-related lipodystrophy and severe hypertriglyceridemia after OCP use has not been reported in the literature. We recommend avoiding the use of OCPs in patients with lipodystrophy due to the increased risk of worsening hypertriglyceridemia.

Original languageEnglish (US)
Pages (from-to)1247-1251
Number of pages5
JournalJournal of Pediatric Endocrinology and Metabolism
Volume27
Issue number11-12
DOIs
StatePublished - Jan 1 2014

Keywords

  • highly active antiretroviral therapy
  • human immunodeficiency virus
  • hypertriglyceridemia
  • polycystic ovary syndrome

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Worsening hypertriglyceridemia with oral contraceptive pills in an adolescent with HIV-associated lipodystrophy: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this